Despite vitriolic controversy over the existence of halothane-induced hepatitis, a consensus has been reached that it is a distinct although rare syndrome. Early evidence was circumstantial, derived from reports associating fulminant hepatitis with halothane anesthesia. Even more compelling evidence, however, came from carefully documented challenge studies in which fever and hepatitis recurred after reexposure to halothane1 , 2 but not to a control anesthetic.2 Furthermore, epidemiologic investigations have demonstrated increases in delayed postoperative fever, fulminant hepatitis, and serum aminotransferase elevations in patients repeatedly receiving halothane as compared with patients receiving other anesthetics.2 3 4 Clearly, there are other causes besides halothane for postoperative liver . . .
No takes yet. Share an insight, caveat, or question.
Jules L. Dienstag (1980) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context:
More from New England Journal of Medicine